Alert archive / Georgia / Tornado Warnings in 1998
Tornado Warning 12, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at May 4, 1998, 5:02 PM EDT for Appling County, Bacon County, Georgia. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 5:02 PM EDT (21:02 UTC)
- Expired
- May 4, 1998, 5:50 PM EDT
- In force
- 48 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Appling County, GA, Bacon County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:30 PM EDT | Hail 1 | Baxley, GA | |
| May 4, 5:35 PM EDT | Hail 1 | Alma, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1091 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
641 WFUS1 KJAX 042101 RRA TORJAX GAC001-005-042150- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 502 PM EDT MON MAY 4 1998 * TORNADO WARNING FOR... SOUTHERN AND SOUTHEASTERN APPLING COUNTY IN SOUTHEASTERN GEORGIA NORTHEASTERN AND EASTERN BACON COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 550 PM EDT * AT 500 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 1 MILE NORTHWEST OF COFFEE MOVING EAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... COFFEE BY 501 PM EDT SOUTHERN APPLING COUNTY BY 515 PM EDT IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE THE THREAT OF RISING WATER. MOHLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 4, 2:10 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 4, 2:10 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 210 PM EDT MON MAY 4 1998 SHWRS AND TSTMS FIRING ALG FRNTL BNDRY OVR SE GA THIS AFTN. SVR WX WATCH CONTS THIS AREA UNTIL 6 PM. STORMS XPCD TO CONTINUE INTO THE EVE HRS. CLRG LN LAYS BACK TO THE WEST AND WILL MOVE IN LATER TNGHT. STORMS OVR N FL MOVING INTO CNTRL FL ARE MORE INDICATIVE OF BOW ECHO TYPE PATTERN. THIS AREA HAVING SMWHT BETTER INSTABILITY... ALTHOUGH BEST DYNAMCIS OVR GA. DVLPMNT OF THIS ACTVTY WILL CONT TO HANG AFTR SUNSET TAPERING OFF TWRDS MIDNIGHT...MOVMNT CARRIES THIS ACTVTY INTO TBW AND MLB CWA AREA. WOULD SUGGEST WORDING ALG THE LINES OF THE REST OF THIS AFTERNOON TO BRING IN THE CURRENT CONDS THEN HAVING WX TAPERING OFF AFTR TWRDS MIDNIGHT. WOULD ALSO SUGGEST SMALL CRAFT SHLD EXERCISE CAUTION FOR FL AND GA WTRS. PRELIM SSI UU 061/082 062/081 07200 JAX UU 061/085 059/086 07300 GNV UU 061/085 060/086 07300 K. KUYPER
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:02 PM EDT | Severe Thunderstorm Warning | JAX | Jeff Davis | 28 min |
| May 3, 10:13 PM EDT | Severe Thunderstorm Warning | JAX | Appling | 32 min |
| May 4, 1:05 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Jeff Davis | 50 min |
| May 4, 1:16 PM EDT | Severe Thunderstorm Warning | JAX | Pierce, Wayne | 49 min |
| May 4, 1:16 PM EDT | Severe Thunderstorm Warning | JAX | Ware | 49 min |
| May 4, 2:19 PM EDT | Severe Thunderstorm Warning | JAX | Pierce, Wayne | 61 min |
| May 4, 3:42 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Wayne | 78 min |
| May 4, 3:53 PM EDT | Severe Thunderstorm Warning | JAX | Clinch, Echols | 77 min |
| May 4, 4:23 PM EDT | Severe Thunderstorm Warning | JAX | Bacon, Pierce | 47 min |
| May 4, 5:14 PM EDT | Severe Thunderstorm Warning | JAX | Pierce | 46 min |
| May 4, 5:39 PM EDT | Severe Thunderstorm Warning | JAX | Wayne | 51 min |
| May 4, 6:08 PM EDT | Severe Thunderstorm Warning | JAX | Echols | 67 min |
| May 4, 6:12 PM EDT | Severe Thunderstorm Warning | JAX | Pierce | 48 min |
| May 4, 6:36 PM EDT | Severe Thunderstorm Warning | JAX | Wayne | 64 min |
| May 4, 7:40 PM EDT | Severe Thunderstorm Warning | JAX | Clinch | 30 min |
Nearby
Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.